Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Lubbock, TX

May 9, 2001Bailey County, Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2001, 7:50 PM CDT for Bailey County, Cochran County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 7:50 PM CDT (00:50 UTC)
Expired
May 9, 2001, 8:30 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bailey County, TX, Cochran County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:55 PM CDTHail 0.75Morton, TX
May 9, 7:55 PM CDTHail 0.75Maple, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 100050
SVRLBB
TXC017-079-100130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCHRAN COUNTY IN NORTHWEST TEXAS
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF MAPLE...OR ABOUT 9 MILES
  NORTHWEST OF MORTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MAPLE AND MORTON...
  ENOCHS...
  MULESHOE WILDLIFE REF....
  BULA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3368 10303 3371 10262 3397 10261 3396 10302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 9, 6:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT WED MAY 9 2001

UPDATED 1ST PERIOD TO REFLECT INCREASE OF PRECIPITATION AS
SHOWERS AND THUNDERSTORMS MOVING OFF THE MOUNTAINS OF NEW
MEXCIO AND APPROACHING WEST TEXAS. HAVE ALSO TWEAKED SKY
COVER. SOME STORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND SOME SMALL HAIL.

XI

PREVIOUS DISCUSSION.
12Z UPPER AIR ANALYSIS SHOW NEAR ZONAL FLOW ACROSS THE NORTHERN
TIER OF THE CONUS WITH A FLAT RIDGE OVER THE DESERT SOUTHWEST
AND A TROF ALONG THE MISSISSIPPI VALLEY INTO THE GULF OF MEXICO.
MODELS ARE IN GOOD AGREEMENT ON DEVELOPING MID/UPPER LOW OVER
THE WESTERN GULF WHILE RIDGE OVER THE SOUTHWEST AMPLIFIES. THIS
PRODUCES A NORTHERLY FLOW ACROSS THE FORECAST AREA THROUGH THE
SHORT TERM. AT THE SURFACE...AT 18Z A TROF EXTENDED SOUTHWARD
FROM A WEAK LOW OVER NORTHEAST COLORADO INTO NORTHEAST NEW MEXICO.
THIS LOW IS EXPECTED TO DRIFT INTO WESTERN KANSAS WITH THE TROF
OVER THE WESTERN TEXAS PANHANDLE/WESTERN SOUTH PLAINS THURSDAY
AFTERNOON WITH A COLD FRONT MOVING INTO NORTHERN KANSAS. THE
SURFACE LOW IS EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA
PANHANDLE WITH THE FRONT MOVING INTO SOUTHERN KANSAS BY FRIDAY
MORNING THEN BEGIN WASHING OUT OVER THE TEXAS PANHANDLE/NORTHERN
SOUTH PLAINS LATE AFTERNOON/EARLY EVENING.
THUNDERSTORMS FIRING UP IN NORTHEAST NEW MEXICO ATTM. 850-700MB
THETA-E AXIS WAS ALSO LOCATED FROM NORTHEAST NEW MEXICO INTO
NORTHEAST COLORADO AND WITH VORT MAX...SEEN ON WATER VAPOR LOOP
OVER THE FOUR CORNERS...MOVING INTO THIS AREA EXPECT CONVECTION
TO INCREASE THIS AFTERNOON AND EVENING. WILL THUS INSERT CHANCE
PRECIPITATION OVER WESTERN ZONES FOR TONIGHT WITH SLIGHT CHANCE
OVER THE EAST. THETA-E RIDGE FORECAST TO MOVE SLIGHTLY EAST AND
EXTEND ACROSS THE TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THROUGH
THURSDAY EVENING. WITH NORTHERLY FLOW ALOFT AND LOW LEVEL UPSLOPE
FLOW ACROSS THE REGION EXPECT THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS OF NEW MEXICO AND COLORADO AND POSSIBLY MOVING INTO
THE FORECAST AREA...MAINLY DURING THE NIGHT. WITH FRONT IN THE
AREA WILL CONTINUE WITH SLIGHT CHANCE/CHANCE OF PRECIPITATION
FRIDAY AND FRIDAY NIGHT.
ON THE EXTENDED: MID/UPPER LEVEL RIDGE EXPECTED TO MOVE EASTWARD
TOWARD WEST TEXAS. THUS MAINLY DRY AND WARM CONDITIONS THROUGH
THE MIDDLE OF NEXT WEEK. THANKS AMA FOR COORDINATION.

PRELIMINARY:
FRIONA/TULIA        58/87/57/84 3123
BROWNFIELD/LUBBOCK  60/89/60/90 3122
CHILDRESS           63/89/63/87 1-13
ASPERMONT           63/87/64/87 2-11

.LUB...NONE.

JV/08

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.